Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 7, 2017, 2:24 PM CST for Lee County, Macon County, Russell County, Alabama. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 7, 2017, 2:24 PM CST (20:24 UTC)
- Expired
- Feb 7, 2017, 3:30 PM CST
- In force
- 66 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lee County, AL, Macon County, AL, Russell County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 7, 2:43 PM CST | TSTM WND DMG | 3 Ene Chewacla State Pa, AL | THUNDERSTORM WIND DAMAGE OCCURRED SOUTH OF OPELIKA ALONG SOCIETY HILL ROAD, AND CONTINUED NORTHEAST, CROSSING COUNTY ROAD 27, CR 957, BEFORE ENDING ON MOORES MILL ROAD. THE DAMAGE CONSISTED OF MAINLY UPROOTED TREES AND WAS CONSISTENT WITH STRAIGHT-LINE WINDS. |
| Feb 7, 2:43 PM CST | TSTM WND DMG | 3 Ene Chewacla State Pa, AL | THUNDERSTORM WIND DAMAGE OCCURRED SOUTH OF OPELIKA ALONG SOCIETY HILL ROAD, AND CONTINUED NORTHEAST, CROSSING COUNTY ROAD 27, CR 957, BEFORE ENDING ON MOORES MILL ROAD. THE DAMAGE CONSISTED OF MAINLY UPROOTED TREES AND WAS CONSISTENT WITH STRAIGHT-LINE WINDS. |
| Feb 7, 2:53 PM CST | TSTM WND DMG | 2 S Opelika, AL | *** 1 INJ *** EXTENSIVE WIND DAMAGE IN THE AREA AROUND WILLIAMSON AVENUE AND MARVYN PARKWAY, JUST SOUTH OF I-85 IN OPELIKA. WAREHOUSE BUILDING HAD A LARGE SECTION OF ITS ROOF TORN OFF. ONE PERSON WAS INJURED BY FLYING DEBRIS AT A SELF-SERVE CAR WASH. POSSIBLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539
WUUS54 KBMX 072024
SVRBMX
ALC081-087-113-072130-
/O.NEW.KBMX.SV.W.0024.170207T2024Z-170207T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
224 PM CST TUE FEB 7 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Eastern Macon County in southeastern Alabama...
Russell County in southeastern Alabama...
Lee County in east central Alabama...
* Until 330 PM CST
* At 224 PM CST, severe thunderstorms were located along a line
extending from near Notasulga to near Guerryton, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Auburn, Phenix City, Opelika, Tuskegee, Notasulga, Hurtsboro,
Smiths, Smiths Station, Waverly, Ladonia, Beans Mill, Uchee, Lake
Tuskegee, Society Hill, Tuskegee National Forest, Bleecker, Griffen
Mill, Beulah, Auburn University and Seale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3222 8495 3222 8497 3220 8497 3213 8506
3215 8543 3223 8543 3223 8550 3237 8567
3256 8578 3260 8570 3270 8570 3271 8568
3274 8543 3274 8511 3269 8512 3266 8509
3265 8511 3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 2024Z 261DEG 36KT 3253 8573 3216 8547
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
32/Davis4 follow-up statements
496
WWUS54 KBMX 072043
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
243 PM CST TUE FEB 7 2017
ALC087-072052-
/O.CAN.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Macon AL-
243 PM CST TUE FEB 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MACON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3226 8489 3222 8497 3220 8497 3213 8506
3214 8514 3215 8536 3233 8532 3243 8544
3250 8544 3250 8549 3254 8559 3272 8559
3274 8543 3273 8537 3274 8511 3269 8512
3266 8509 3265 8511 3242 8496 3233 8501
TIME...MOT...LOC 2042Z 241DEG 50KT 3262 8548 3225 8522
$$
ALC081-113-072130-
/O.CON.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Russell AL-Lee AL-
243 PM CST TUE FEB 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR RUSSELL AND LEE COUNTIES...
At 242 PM CST, severe thunderstorms were located along a line
extending from Auburn University to near Seale, moving northeast at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Auburn, Phenix City, Opelika, Smiths, Smiths Station, Waverly,
Ladonia, Beans Mill, Bleecker, Griffen Mill, Beulah, Auburn
University, Seale, Russell County Sports Complex, Beauregard,
Loachapoka, Crawford, Ladonia Sports Complex, Rutherford and Chewacla
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3226 8489 3222 8497 3220 8497 3213 8506
3214 8514 3215 8536 3233 8532 3243 8544
3250 8544 3250 8549 3254 8559 3272 8559
3274 8543 3273 8537 3274 8511 3269 8512
3266 8509 3265 8511 3242 8496 3233 8501
TIME...MOT...LOC 2042Z 241DEG 50KT 3262 8548 3225 8522
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
32/Davis765
WWUS54 KBMX 072057
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
257 PM CST TUE FEB 7 2017
ALC081-113-072130-
/O.CON.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Russell AL-Lee AL-
257 PM CST TUE FEB 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR EASTERN RUSSELL AND EASTERN LEE COUNTIES...
At 257 PM CST, severe thunderstorms were located along a line
extending from near Opelika to 6 miles southwest of Fort
Benning/lawson Army Air Fld, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Auburn, Phenix City, Opelika, Smiths, Smiths Station, Ladonia, Beans
Mill, Beulah, Bleecker, Griffen Mill, Russell County Sports Complex,
Phenix Drag Strip, Mount Jefferson, Crawford, Ladonia Sports Complex,
Carter Acres, Fort Mitchell, Fort Mitchell Activity Center, Uchee
Creek and Monterey Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3226 8489 3222 8497 3220 8497 3213 8506
3214 8514 3214 8522 3239 8513 3246 8529
3259 8532 3263 8547 3274 8547 3274 8543
3273 8537 3274 8511 3269 8512 3266 8509
3265 8511 3242 8496 3233 8501
TIME...MOT...LOC 2057Z 261DEG 36KT 3264 8531 3227 8505
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
32/Davis216
WWUS54 KBMX 072109
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
309 PM CST TUE FEB 7 2017
ALC081-113-072130-
/O.CON.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Russell AL-Lee AL-
309 PM CST TUE FEB 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR EASTERN RUSSELL AND NORTHEASTERN LEE COUNTIES...
At 309 PM CST, severe thunderstorms were located along a line
extending from near Beulah to near Fort Benning/lawson Army Air Fld,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Phenix City, Opelika, Smiths, Smiths Station, Beans Mill, Beulah,
Bleecker, Ladonia, Ladonia Sports Complex, Carter Acres, Fort
Mitchell, Fort Mitchell Activity Center, Uchee Creek and Monterey
Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3226 8489 3222 8497 3220 8497 3213 8506
3213 8508 3241 8501 3254 8518 3265 8522
3265 8532 3273 8537 3274 8511 3269 8512
3266 8509 3265 8511 3242 8496 3233 8501
TIME...MOT...LOC 2109Z 261DEG 36KT 3266 8518 3229 8492
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
32/Davis423
WWUS54 KBMX 072117
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
317 PM CST TUE FEB 7 2017
ALC113-072126-
/O.CAN.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Russell AL-
317 PM CST TUE FEB 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSSELL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3251 8503 3267 8523 3274 8526 3274 8511
3272 8512 3269 8512 3266 8509 3265 8511
3251 8502
TIME...MOT...LOC 2116Z 261DEG 36KT 3267 8510 3230 8484
$$
ALC081-072130-
/O.CON.KBMX.SV.W.0024.000000T0000Z-170207T2130Z/
Lee AL-
317 PM CST TUE FEB 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR NORTHEASTERN LEE COUNTY...
At 316 PM CST, severe thunderstorms were located along a line
extending from near Beulah to near Cusseta, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Beulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3251 8503 3267 8523 3274 8526 3274 8511
3272 8512 3269 8512 3266 8509 3265 8511
3251 8502
TIME...MOT...LOC 2116Z 261DEG 36KT 3267 8510 3230 8484
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 11:18 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Feb 7, 11:18 AM CST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1118 AM CST Tue Feb 7 2017 .UPDATE... For 18Z Aviation. && .DISCUSSION... The first line of thunderstorms has moved into west Alabama this morning. The activity has plenty of lightning, but the air mass is still fairly stable with surface based lifted indices just below zero across far west Alabama. These storms could produce some small hail for the next few hours due to higher mid level lapse rates in this area. Outside the convective line over west Alabama, the activity has been mostly showers, due to strong capping inversion from 12z BMX sounding. As expected, the early morning clouds ad rain will help stabilize the air mass for this afternoon. For this afternoon, the most unstable air will remain well west of the current rain activity, closer to the Mississippi river. However, the air mass across east Alabama will have a chance to destabilize, due to greater heating and less contamination from current rain activity. For now, a low confidence severe threat will be maintained for all of central Alabama. 58/rose && .AVIATION... 18Z TAF Discussion. IFR ceilings have generally improved to MVFR across the area as the area of rain and embedded tsra continues to spread eastward. Have included tempo groups for this afternoon to indicate time that the stronger storms are most likely to occur but this could change based on future development and will amend as necessary. The bulk of the heaviest activity should be moving east of the area by 00z but expect clouds and visibilities to lower to IFR or LIFT overnight as plenty of low level moisture lingers. Ceilings will gradually lift after 12Z but MVFR conditiones expected to persist through the remainder of the forecast period. Southerly wind flow will persist throughout the forecast period. 41 && .FIRE WEATHER... Showers and thunderstorms will spread across the area Today as an upper level impulse moves across the area. A cold front will push southward across central Alabama Wednesday night, and bring another round of showers and thunderstorms. Clearing and colder Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 55 71 43 51 / 80 40 30 30 0 Anniston 68 57 73 45 53 / 80 40 20 30 0 Birmingham 68 56 73 44 53 / 80 40 20 20 0 Tuscaloosa 70 58 74 44 56 / 80 20 20 20 0 Calera 68 57 74 45 56 / 80 40 20 20 0 Auburn 68 58 72 51 58 / 80 40 20 20 0 Montgomery 73 59 77 53 61 / 80 40 20 20 0 Troy 71 59 76 53 62 / 80 40 20 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Feb 7, 1:23 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 123 PM CST Tue Feb 7 2017 ALZ011>015-017>050-082230- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 123 PM CST Tue Feb 7 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. THERE IS A LOW CONFIDENCE THREAT FOR SEVERE THUNDERSTORMS THROUGH 5 PM FOR AREAS SOUTH OF A LINE FROM SELMA TO AUBURN. THE THREATS INCLUDING DAMAGING WINDS, LARGE HAIL, AND AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SECOND SYSTEM COULD BRING A LOW END THREAT OF DAMAGING WINDS AND LARGE HAIL FOR WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH OF CENTRAL ALABAMA AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS AFTERNOON AND AGAIN ON WEDNESDAY.
In the hours before
Special weather statement, Feb 7, 9:23 AM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
923 AM CST TUE FEB 7 2017
ALZ023-071600-
Tuscaloosa AL-
923 AM CST TUE FEB 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 1000 AM
CST...
At 922 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Samantha to 6 miles northwest
of Eutaw. Movement was east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Lake View, Brookwood,
Coaling, Vance, Coker, Tuscaloosa Amphitheater, Lake Wildwood,
Mercedes Benz Of Alabama, Binion Creek Landing, Bryant Denny Stadium,
Shelton State Community College, Lake Lurleen State Park, University
Mall, Deerlick Creek Campgrounds, Bankhead Lock And Dam and Abernant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3352 8784 3352 8767 3361 8763 3359 8732
3352 8732 3351 8726 3349 8730 3349 8733
3346 8734 3331 8716 3328 8707 3322 8710
3324 8714 3319 8720 3313 8720 3313 8728
3309 8731 3301 8732 3301 8771 3302 8783
TIME...MOT...LOC 1522Z 259DEG 37KT 3346 8773 3291 8795
56Special weather statement, Feb 7, 2:11 PM CST, 13 minutes before
Special Weather Statement National Weather Service Birmingham AL 211 PM CST TUE FEB 7 2017 ALZ022-023-072100- Pickens AL-Tuscaloosa AL- 211 PM CST TUE FEB 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PICKENS AND NORTHWESTERN TUSCALOOSA COUNTIES UNTIL 300 PM CST... At 210 PM CST, Doppler radar was tracking a strong thunderstorm near Gordo, moving east at 45 mph. Nickel size hail will be possible with this storm. Locations impacted include... Northern Tuscaloosa, Northport, Gordo, Reform, Carrollton, Holt, Coker, Tuscaloosa Regional Airport, Binion Creek Landing, Samantha, Lake Lurleen State Park, Tierce Pattton Bridge, Kirk, Flatwoods, Buhl, Elrod, Lake Nicol, Sexton Bend, Lake Tuscaloosa and Holt Lock And Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3315 8805 3333 8810 3354 8754 3324 8744 TIME...MOT...LOC 2010Z 255DEG 41KT 3327 8799 17/KLAWS
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 9:51 PM CST | Dense Fog Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 7 more | 8 hr |
| Feb 7, 9:23 AM CST | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Feb 7, 1:29 PM CST | Tornado Warning | BMX | Montgomery | 31 min |
| Feb 7, 1:46 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon | 44 min |
| Feb 7, 1:56 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 49 min |
| Feb 7, 2:11 PM CST | Special Weather Statement | BMX | Tuscaloosa | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.